Prior to the invention of atypical antipsychotic medications, people took older meds such as Thorazine, Haldol, Stelazine, Navane, and Prolixin--most of these came into existence beginning in the 1950's. The older drugs had some nasty side effects. The atypical ones have side effects as well.
Atypical antipsychotic medications got their name from their proponents' assertions that the side effects of these drugs are less severe in comparison to older medicines.
Some examples of atypical antipsychotic medications include Risperdal, Olanzapine, Seroquel, Abilify and Closaril. These were first marketed in the early 1990's and later. The newer medications are better in some ways compared to the older ones, and worse in other ways.
After taking Prolixin for nearly eighteen years, and since being changed to atypical antipsychotic medications fifteen years ago or so, my condition has improved in some ways and has worsened in others.
Atypical antipsychotic medications have a more profound effect on brain function compared to the older medications, and yet people can usually tolerate them better, at least in the short term.
Many psychiatrists favor Clozaril as the magic bullet, believing that it helps people who are helped by no other medication. In the last fifteen years, I have been offered Clozaril quite a few times. In a small percentage of patients, it causes agranulocytosis, which is anemia of white blood cells. For this reason a biweekly blood test accompanies taking Clozaril. That was the main reason why I refused that drug. I feel it would be too much discomfort and inconvenience to have my blood tested all the time. Clozaril also has other side effects. I was told by one person who takes it that it causes bedwetting.
Zyprexa is another atypical antipsychotic, which I actually take. It has caused me to gain a great deal of weight, and it has caused me to become classified as diabetic. And yet, I still take the stuff. What choice do I have? Its either take Zyprexa, take something similar to it that has similar problems, or else, suffer from symptoms of severe psychosis--an unacceptable option. One person remarked, "Everything tastes good on Zyprexa," referring to the increase in appetite that it causes.
I tried some other antipsychotics, some of which gave me side effects that made me suffer horribly. Meanwhile, some other medications I tried were ineffective at treating my symptoms.
Many experts have said that "atypical" antipsychotics should not be called that. Despite initial claims to the contrary, they do in fact have the same side effects as do the older classes of drugs, and more.
One of these side effects is called, "Tardive Dyskinesia." This refers to involuntary movements of the tongue, face, neck and upper body. Perhaps you have seen someone like this. At the time, you may have thought this person was some kind of freak. In fact, they are a person who bravely cooperated with psychiatric treatment and who is now suffering.
(Another side effect of antipsychotic medication is called "neuroleptic malignant syndrome." This is a sometimes fatal reaction to a medication characterized, among other things, by muscle rigidity and fever. A patient is less likely to die from this when it is caught early and treated aggressively.)
It has been suggested that the term "atypical antipsychotics" be traded for "second generation antipsychotics" which would not be misleading.
The 5000-pound elephant in the room that I haven't brought up yet is that it is a bummer to be medicated. When we agree to take medication or are forced to do so, it often entails a sacrifice of being comfortable within our skin (due to side effects that create a lot of discomfort) and includes the admission that something is wrong with our brains. These are a couple of hard things to swallow.
In my situation and that of many persons with severe mental illness, medication is an absolute necessity. If I had the option of reasonably not taking medication, I wouldn't be taking medication. For me, it is a bitter pill that makes a somewhat normal existence possible.